Biological Cybernetics

, Volume 34, Issue 3, pp 137–150 | Cite as

A mathematical theory of visual hallucination patterns

  • G. B. Ermentrout
  • J. D. Cowan


Neuronal activity in a two-dimensional net is analyzed in the neighborhood of an instability. Bifurcation theory and group theory are used to demonstrate the existence of a variety of doublyperiodic patterns, hexagons, rolls, etc., as solutions to the field equations for the net activity. It is suggested that these simple geometric patterns are the cortical concomitants of the “form constants” seen during visual hallucinosis.


Group Theory Neuronal Activity Field Equation Mathematical Theory Form Constant 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Adey, W.R., Bell, F.R., Dennis, B.J.: Effects of LSD-25, psilocybin, and psilocin on temporal lobe EEG patterns and learned behavior in the cat. Neurology 12, 591–602 (1962)Google Scholar
  2. Aghajanian, G.K., Foot, W.F., Sheard, M.H.: Action of psychotogenic drugs on single midbarin raphe neurons. J. Pharmacol. Exp. Ther. 171, 178–187 (1970)Google Scholar
  3. Brawley, P., Duffield, J.C.: The pharmacology of the hallucinogens. Pharm. Rev. 24, 31–66 (1972)Google Scholar
  4. Cowan, J.D.: Some remarks on channel bandwidths for visual contrast detection. Neurosci. Res. Program Bull. 15, 492–517 (1977)Google Scholar
  5. Cowan, J.D.: The possible role of development in the specification of the afferent geometry of the primate visual cortex (to appear) (1978)Google Scholar
  6. Demetrescu, M.: Ascending inhibitory and facilitatory influences controlling primary thalamo-cortical responsiveness. Brain Res. 6, 36–47 (1967)Google Scholar
  7. Dybowski, M.: Conditions for the appearance of hypnagogic visions. Kwart. Psychol. 11, 68–94 (1939)Google Scholar
  8. Ermentrout, G.B., Cowan, J.D.: Temporal oscillations in neural nets. J. Math. Biol. (1978)Google Scholar
  9. Fischer, B.: Overlap of receptive field centers and reptesentation of the visual field in the cat's optic tract. Vision Res. 13, 2113–2120 (1973)Google Scholar
  10. Fuxe, K.: Evidence for the existence of monoamine neurons in the central nervous system. IV. The distribution of monamine terminals in the CNS. Acta Physiol. Scand. 64, Suppl. 247, 41–85 (1965)Google Scholar
  11. Horowitz, M.J., Adams, J.E., Rutkin, B.B.: Evoked hallucinations in epilepsy. Psychiatr. Speculator 11, 4 (1967)Google Scholar
  12. Klüver, H.: Mescal and the mechanisms of hallucination. Chicago: University of Chicago Press 1967Google Scholar
  13. Krill, A.E., Alpert, H.J., Ostfield, A.M.: Effects of a hallucinogenic agent in totally blind subjects. Arch. Ophthalmol. 69, 180–185 (1963)Google Scholar
  14. Lance, J.W.: Simple formed hallucinations confined to an area of specific visual defect. Brain 99, 729–734 (1976)Google Scholar
  15. Penfield, W., Perot, P.: The brain's record or auditory and visual experience, a final summary and discussion. Brain 86, 595–696 (1963)Google Scholar
  16. Pieri, L., Keller, H.H., Burkard, W., DaPrada, M.: Effects of lisurside and LSD on cerebral monoamine systems and hallucinosis. Nature 272, 278–280 (1978)Google Scholar
  17. Richards, W.: The fortifiction illusions of migraines. Scient. Amer. 224, 88–96 (1971)Google Scholar
  18. Sattinger, D.H.: Group representation theory, bifurcation theory, and pattern formation. J. Functional Analysis 28, 58–101 (1978a)Google Scholar
  19. Sattinger, D.H.: Selection mechanisms for pattern formation. Arch. Rat. Mech. Analys. 66, 31–42 (1978b)Google Scholar
  20. Schwartz, E.: Spatial mapping in the primate sensory projection: Analytic structure and relevance to perception. Biol. Cybernetics 25, 181–194 (1977)Google Scholar
  21. Schwindt, P.C.: Membrane potential trajectories underlying motoneuron rhythmic firing at high rates. J. Neurophysiol. 36, 434–449 (1973)Google Scholar
  22. Siegel, R.K.: Hallucinations. Sci. Am. 237, 132–140 (1977)Google Scholar
  23. Siegel, R.K.: Cocaine hallucinations. Am. J. Psychiatry 135, 309–314 (1978)Google Scholar
  24. Winters, W.D., Wallach, M.B.: During induced states of CNS excitation: a theory of hallucinosis. In: Psychotomimetric drugs, pp. 193–214. Efron, D.H. (ed.) New York: Raven Press 1970Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • G. B. Ermentrout
    • 1
  • J. D. Cowan
    • 1
  1. 1.Department of Biophysics and Theoretical BiologyThe University of ChicagoChicagoUSA

Personalised recommendations